Flood, Lucas
- When
- April 8, 7:00 PM CST to April 13, 10:00 PM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
Heavy rainfall took place over southern Iowa with over an inch of rainfall occurring on already moist antecedent soil conditions. The Chariton River had two relatively minor crests between the 8th and the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Heavy rainfall took place over southern Iowa with over an inch of rainfall occurring on already moist antecedent soil conditions. The Chariton River had two relatively minor crests between the 8th and the 14th. The river only fell to around flood stage for less than 24 hours during the overnight hours of the 9th into the 10th. Some minor flooding also took place in central and northeast Iowa. It was quite limited and only affected a small amount of agricultural land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 8, 5:45 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 645 PM CDT TUE APR 8 2008 UPDATED AVIATION DISCUSSION. .DISCUSSION... AN ACTIVE WEATHER PATTERN REMAINS IN PLACE FOR CENTRAL IOWA THROUGH THE WEEKEND. WITH REGARD TO THE CURRENT SYSTEM...THE SURFACE LOW HAS MOVED LITTLE DURING THE DAY AND IS STILL OVER EAST CENTRAL MISSOURI AT 3 PM. THE FRONTAL BOUNDARY IS WELL OFF INTO CENTRAL ILLINOIS AND WE ARE ON THE COLD SIDE OF THE SYSTEM AS EVIDENCED BU THE BRIEF MIX OF RAIN AND SNOW. THE MODELS OVERDID THE LIFT WITH THIS SYSTEM AND WHILE A FEW LOCATIONS OVER THE SOUTHEAST GOT A HEFTY AMOUNT OF RAINFALL...WIDESPREAD HEAVY RAIN DID NOT OCCUR. DEFORMATION ZONE PRECIP IS NOW SETTING UP AND EVIDENT ON RADAR. THIS IS IN THE FORM OF MAINLY WIDESPREAD PRECIP WITH SOME ISOLATED HEAVIER BANDING OF PRECIP...AND ALL IN THE FORM OF RAIN. THE SYSTEM SHOULD DEPART CENTRAL IOWA BY LATE EVENING. A FAIRLY TRANQUIL DAY IS IN STORE FOR CENTRAL IOWA TOMORROW AS WE GET WEAK RIDGING ALOFT AND HIGH PRESSURE AT THE SURFACE OVER CANADA NOSES DOWN TO OUR EAST. THE RESPITE WILL BE BRIEF HOWEVER AS WATER VAPOR ALREADY SHOWING THE NEXT SYSTEM ON BOARD TO AFFECT CENTRAL IOWA. THE MODELS ARE QUITE DIVERGENT ON THEIR SOLUTIONS YET BUT THE ONLY THING THEY AGREE ON IS A SLOWER MOVEMENT OF THE SYSTEM. FRONTAL POSITION IS STILL UNCLEAR AND AN IMPORTANT PLAYER IN DETERMINING THE SEVERE POTENTIAL. AT THIS POINT I AM NOT WILLING TO CHANGE THE CURRENT HWO PRODUCT HOWEVER...THE SLOWER ONSET AND MOVEMENT OF THE LOW PLACES THE WARM SECTOR SOMEWHERE INTO SOUTHEAST IOWA AT AN UNFAVORABLE TIME CLIMATOLOGICALLY FOR A WIDESPREAD SEVERE EVENT IF AT ALL. THE SYSTEM IS RATHER DYNAMIC THOUGH SO I HESITATE TO RULE OUT A FEW SEVERE STORMS. AS FOR THE MODELS...THE EURO WANTS TO STACK THE SURFACE AND UPPER LOW THUS BEING THE SLOWER SOLUTION WHILE THE GFS IS JUST SLIGHTLY OUT OF PHASE AND A LITTLE SLOWER. BY 00Z FRIDAY THE GFS HAS THE SURFACE LOW IN NE KS WHILE THE EURO HAS IT OVER NCEN KS BUT BOTH PLACE THE WARM FRONT IN NORTHERN MO. DECENT OVER RUNNING SITUATION SHOULD BRING HEAVIER RAIN TO SOUTHERN IOWA AGAIN AND PROXIMITY TO THE FRONT HAS KEPT A THUNDER MENTION I IN THE FORECAST. BOTH MODELS LIFT THE UPPER LOW NORTHEAST ACROSS IOWA THURSDAY NIGHT INTO FRIDAY. HERE IS WHERE WE REALLY DIVERGE AS THE EURO HAS A STACKED LOW OVER CENTRAL IOWA WHILE THE GFS LIFTS THE SYSTEM INTO MN/WI BY THIS TIME. THE DRY SLOT WORKS ITS WAY INTO WESTERN ILLINOIS THUS TAKING THE SEVERE THREAT INTO THAT AREA BUT A FAIR AMOUNT OF COLD AIR WILL BECOME ENTRAINED INTO THIS SYSTEM LATE FRIDAY AND WE COULD SEE RAIN AND ISOLATED THUNDER SE WITH SNOW OVER THE NW. I AM NOT READY TO MENTION ACCUMULATING SNOW AT THIS POINT WITH SUCH DIVERGENT FEATURES IN THE MODELS BUT IT WILL DEFINITELY BE AN INTERESTING END OF THE WEEK. WRAP AROUND PRECIP STILL IN STORE FOR THE START OF THE WEEKEND AS THE LOW IS SLOW TO MOVE OUT. FOR THE REMAINDER OF THE EXTENDED...SPRING RETURNS. THE START OF NEXT WEEK LOOKS DRY WITH TEMPS WARMING TO SEASONAL NORMALS. && .AVIATION...09/00Z SYSTEM CONTINUES TO PULL OUT THIS EVENING. IN ITS WAKE SOME MVFR ST HAS DEVELOPED THOUGH A WEAK RIDGING CONTINUES TO ERODE THE CLOUD FIELD OVER WESTERN IA ATTM. WILL MAINTAIN MVFR ST FOR 6 TO 9 HOURS OF THE TAF PERIOD WITH CIGS LIFTING TOWARD 12Z MOST AREAS. SOME 3-5SM BR POSSIBLE TOWARD 09-13Z...ESPECIALLY EAST/NORTH SECTIONS WHERE MORE RAIN FELL TUESDAY. WITH LIGHT WINDS OVN...WILL WATCH RADIATION FOG TRENDS CLOSELY. WED SHOULD GENERALLY BE VFR CONDITIONS AS DIVERGENT FLOW AT SFC WITH RIDGE IN PLACE. NEXT SYSTEM TO ARRIVE LATE WED NIGHT/THURS MORNING AS ACTIVE WX AND MARGINAL/POOR CONDITIONS RETURN./REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS APR 08 AVIATION...REV LONG TERM...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT TUE APR 8 2008 IAZ038-039-048>050-057>062-070>075-081>086-092>097-092100- GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 355 PM CDT TUE APR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS A FOR PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY...ESPECIALLY IN THE AFTERNOON AND THURSDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE SOUTH AND EAST OF DES MOINES IN THE LATE AFTERNOON AND EVENING. ANOTHER CHANCE FOR SNOW WILL EXIST FOR FRIDAY NIGHT...BUT ACCUMULATIONS...IF ANY...ARE EXPECTED TO BE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>037-044>047-092100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- 355 PM CDT TUE APR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING ESPECIALLY BETWEEN HIGHWAYS 20 AND 30. ANOTHER CHANCE FOR SNOW WILL EXIST ACROSS THE FAR NORTHWEST PORTION OF THE AREA THURSDAY NIGHT AND AREA WIDE FRIDAY NIGHT. ACCUMULATIONS AT THIS ARE UNKNOWN...THOUGH AREAS NORTH AND WEST OF FORT DODGE WILL HAVE THE GREATEST POTENTIAL FOR ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOWFALL ARE APPRECIATED. FAB
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92786, 92799, 92798, 92797, 92802.